Colorado, 2005

Hail in Colorado, June 24, 2005

June 24, 2005 · NWS GLD · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 12:56 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 12:56 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
156 PM MDT FRI JUN 24 2005

.DISCUSSION...FORECAST CONCERNS THIS AFTERNOON INCLUDE
PRECIPITATION CHANCES THROUGH SUNDAY AS WELL AS TEMPERATURES
THROUGH MONDAY.

LATEST SURFACE MAP ANALYSIS SHOWED A WEAK COLD FRONT WHICH HAS
MOVED SOUTH OF OUR FORECAST AREA INTO SOUTHWEST KANSAS. A
SURFACE HIGH PRESSRUE RIDGE WAS LOCATED OVER MONTANA AND THE
DAKOTAS. LATEST IR AND WATER VAPOR SATELLITE IMAGERY INDICATED A CYCLONIC
CIRUCATION OF AN UPPER LOW OFF THE CALIFORNIA COAST WITH ANOTHER
SIMILAR FEATURE OFF THE WASHINGTON COAST.

MODELS INITIALIZED WELL TODAY WITH RESPECT TO SURFACE AND UPPER
LEVEL FEATURES AS WELL AS WITH TEMPERATURE AND MOISTURE FIELDS.
PREFERRED THE NAM MODEL FOR THE SHORT TERM PERIOD SINCE IT WAS
BEST HANDLING TEMPERATURES AS WELL AS SURFACE FEATURES. THE GFS
MODEL WAS DOING BETTER THAN THE ECMWF FOR THE EXTENDED FORECAST
PERIOD.

FOR TONIGHT A MOISTURE PLUME CONTINUES TO MOVE NORTHEAST IN UPPER
FLOW AROUND NORTHWEST PERIPHERY OF 500 MB UPPER LEVEL RIDGE. A WEAK
VORT MAX APPROACHING THE WESTERN HIGH PLAINS WILL MOVE THROUGH
EASTERN COLORADO AND KANSAS OVERNIGHT. CONVECTION ALREADY FORMING
EARLIER THIS AFTERNOON OVER OUR HIGHER TERRAIN TO THE WEST WILL
SLOWLY ADVANCE EASTWARD THIS EVENING INTO WESTERN KANSAS AND
SOUTHWEST NEBRASKA RESULTING IN CHANCES FOR THUNDERSTORMS. ALSO
ACCORDING TO THE RUC MODEL BOUNDARY LAYER RH IS HIGH OVERNIGHT
ESPECIALLY OVER OUER NORTHERN ZONES. WILL MENTION AREAS OF FOG
OVER THE NORTH WITH PATCHY FOG EAST TO WEST ALONG INTERSTATE 70. LOW
TEMPERATURES TONIGHT WILL REMAIN MILD IN THE MID TO UPPER 60S.

FOR SATURDAY INTO SUNDAY WEAK STATIONARY FRONT SLIDES FURTHER AWAY
FROM OUR FORECAST AREA AS ANOTHER WEAK MID LEVEL SHORTWAVE MOVES
THROUGH SATURDAY NIGHT INTO SUNDAY MORNING. EXPECT AFTERNOON
CONVECTION TO FORM OVER THE HIGHER TERRAIN TO OUR WEST AND MOVE
EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS SATURDAY.
WILL KEEP LOW CHANCE POPS FOR SATURDAY NIGHT AND SLIGHT CHANCE
POPS FOR EASTERN ZONES SUNDAY MORNING AS A RESULT. TEMPERATURES
SATURDAY NIGHT WILL BE MILD AND SIMILAR TO THOSE OF FRIDAY NIGHT
IN THE 60S. AS FOR HIGH TEMPERATURES ON SUNDAY WILL SEE LITTLE
CHANGE FROM PREVIOUS FORECAST WITH TEMPERATURES IN THE MIDDLE TO
UPPER 90S.

FOR MONDAY AND MONDAY NIGHT TYPICAL SUMEMRTIME PATTERN PERSISTS.
WILL MAINTAIN SLIGHT CHANCE POPS FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING. HAVE MADE NO CHANGES IN TEMPERATURES WITH
HIGHS IN THE 90S AND LOWS IN THE 60S.

AS FOR THE EXTENDED FORECAST PERIOD TUESDAY THROUGH FRIDAY SAW NO
REASON TO MAKE ANY DRASTIC CHANGES. STRONG UPPER LEVEL RIDGE
REMAINS ANCHORED ACROSS THE SOUTHERN U.S. FROM THE DESERT
SOUTHWEST EASTWARD THROUGH TEXAS TO THE CENTRAL GULF COAST STATES.
EXPECT THIS PERIOD TO REMAIN BASICALLY DRY. LATEST RUN OF THE GFS
DOES HINT AT A COLD FRONT TO MOVE INTO THE AREA SOMETIME LATE
WEDNESDAY INTO THURSDAY. IF THIS FEATURE DOES OCCUR MODELS TRY TO
BRING IN COOLER AIR WITH THE SYSTEM. LOOKS LIKE HIGH TEMPERATURES
ON THURSDAY AND FRIDAY WILL BE LITTLE CLOSER TO NORMAL IN THE
LOWER TO MIDDLE 90S. WILL NEED TO LOOK AT FURTHER MODEL RUNS TO
SEE HOW THIS DEVELOPS WITH TIME. WILL STILL KEEP SLIGHT CHANCE POPS FOR
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING THEN DRY THROUGH
FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jun 24, 9:59 AM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT FRI JUN 24 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1059 AM MDT FRI JUN 24 2005

...CORRECTED TO ADD SPOTTER ACTIVATION STATEMENT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW CLUSTERS OF THUNDERSTORMS ARE EXPECTED ON THE FRINGES OF THE
TRI STATE REGION THIS AFTERNOON...WITH A BETTER CHANCE FOR
THUNDERSTORMS MOVING IN BY MID TO LATE EVENING. A FEW SEVERE STORMS
ARE POSSIBLE.

A COLD FRONT HAS STALLED FROM SYRACUSE KANSAS TO HILL CITY. ISOLATED
THUNDERSTORMS WILL FORM ALONG THE FRONT AFTER 3 PM CDT. THESE STORMS
WILL MOVE SLOWLY AND MAY DRIFT NORTH...AFFECTING AREAS NEAR
LEOTI...GOVE...AND HILL CITY BY LATE AFTERNOON. THE MAIN THREAT FROM
THESE STORMS WILL BE LOCALIZED DAMAGING WINDS FROM
DOWNBURSTS...ALTHOUGH SOME HAIL UP TO ONE INCH IN DIAMETER IS ALSO
POSSIBLE. ACTIVITY ALONG THE FRONT SHOULD DIMINISH WITH THE LOSS OF
DAYTIME HEATING AFTER 9 PM CDT.

ELSEWHERE...UPSLOPE FLOW WILL DEVELOP ACROSS EASTERN COLORADO AND
FAR NORTHWEST KANSAS. THIS WILL BRING INCREASING MOISTURE AND
INSTABILITY ONTO THE HIGH TERRAIN. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP WEST OF HIGHWAY 385 IN COLORADO AFTER 2
PM MDT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
STORMS MAY INITIALY EXHIBIT SOME SUPERCELL CHARACTERISTICS WHICH
WILL ENHANCE THE POTENTIAL FOR HAIL LARGER THAN ONE INCH. STORMS WILL
ALSO MOVE SLOWLY...RESULTING IN AT LEAST SOME OPPORTUNITY FOR HEAVY
RAIN DURING THE EVENING. THE STORMS ARE THEN EXPECTED TO
GROW INTO A LARGER AND FASTER MOVING COMPLEX WHICH SHOULD AFFECT
AREAS NORTH OF INTERSTATE 70 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP EACH AFTERNOON IN EASTERN COLORADO AND
THEN DRIFT EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
DURING THE EVENING. ANY SEVERE WEATHER WOULD LIKELY BE LIMITED TO
POCKETS OF DAMAGING WINDS. OTHERWISE...CLOUD TO GROUND LIGHTNING
WILL BE THE MAIN HAZARD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

BURKE

In the hours before

Local storm report, Jun 24, 3:46 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 W MONUMENT            39.10N 101.09W
06/24/2005  0.88 INCH        LOGAN              KS   PUBLIC

&&

BOYD

The radar

The Goodland radar (KGLD), 59 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 24, 3:50 PM MST
Where
Kit Carson County, 16 mi S of Burlington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -102.267

Hail, Cheyenne

When
June 24, 5:20 PM MST
Where
Cheyenne County, 9 mi NNE of Kit Carson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -102.717

Hail, Yuma

When
June 24, 6:10 PM MST
Where
Yuma County, 5 mi N of Idalia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457825, 5457826, 5457897.